I hope the information I have provided here will be helpful to you
deciding on your next steps for your medical condition.
Bear in mind that I am not a medical professional, and you should
certainly consult with your doctor before acting on any of the
information I've provided here.
As I said earlier, there is not a great deal of information in the
medical literature connecting perindopril and related medicines to
neuropathy. But there is some pertinent information, which I've
summarized in my answer, below.
Before rating this answer, please let me know if anything here is
unclear, or if you need additional information. Just post a Request
for Clarification, and I'll be happy to assist you further.
Best of luck.
As you noted in your original question, the medication perindopril
has other names. It is sometimes referred to outside the U.S. by the
trade name Coversyl and is also referred to as Aceon (largely in the
US, I believe). It has numerous other trade names in different
countries around the world.
The formal medical name for the active ingredient in these drugs is
There is a good general fact sheet on Coversyl at this Australian
health information site:
The fact sheet contains the standard list of side effects for
perindopril, which you are probably familiar with already:
With Coversyl, the side effects can include:
* cough, often described as dry and irritating
* feeling tired or lethargic
* feeling faint, light-headed or dizzy
* nausea or stomach pain
These side effects when they occur are usually mild.
A more detailed fact sheet is the package insert that is used for
Aceon, a common trade name in the U.S. for perindopril. You can view
the fact sheet at the Food And Drug Administration site:
The fact sheet includes a fairly detailed write-up of side effects and
adverse reactions that have been reported in patients taking
Of course, the mention of an adverse effect does not necessarily mean
that the effect was caused by the drug. Conversely, the fact that a
particular effect is not mentioned does not mean the drug could not
cause that particular effect.
Neuropathy is not mentioned explicitly as one of the possible side
effects of perindopril. However, there are several adverse events
noted that involve generalized pain in limbs, joints, muscles, etc.
upper Extremity Pain
low extremity pain
paresthesia (burning or tingling skin)
myalgia (muscular pain or tenderness)
arthralgia (joint pain)
If you haven't already, I would recommend thoroughly reading the Aceon
fact sheet to familiarize yurself with the type of adverse effects
that have been reported in association with this drug.
I mentioned that there were a small number of studies that direclty
associated neuropathy and the use of ACE inhibitors, the class of
drugs that includes perindopril.
The studies were identified at the very valuable medical research
site, PubMed, which is hosted by the National Library of Medicine, and
can be found at:
where a search on the terms:
ACE inhibitor AND neuropathy
identified a number of relevant studies.
I have cited the studies below and summarized available information on
them. Note that the first citation includes email contact information
for the primary author of the study:
Neurochem Res. 2003 May;28(5):711-4
Influence of temocapril on cultured ventral spinal cord neurons.
Iwasaki Y, Ichikawa Y, Igarash O, Ikeda K, Kinoshita M.
Toho University Ohashi Hospital, 2-17-6 Ohashi Meguro-Ku, Tokyo
153-8515, Japan. firstname.lastname@example.org
[This study demonstrated that temocapril, an ACE inhibitor, has a
dramatic effect on nerve cell cultures in the laboratory, spurring
growth. While not connected directly to neuropathy, the study shows
that ACE inhibitors can certainly effect nerve cells, and may have
biologically relevant effects in human patients]
Lancet. 1998 Dec 19-26;352(9145):1978-81
Effect of angiotensin-converting-enzyme (ACE) inhibitor trandolapril
on human diabetic neuropathy: randomised double-blind controlled trial
"The ACE inhibitor trandolapril may improve peripheral neuropathy in
normotensive patients with diabetes. Larger clinical trials are needed
to confirm these data before changes to clinical practice can be
[This is one of a number of studies -- I haven't included the others
-- that demonstrated the role that ACE inhibitors can sometimes have
as a treatment in alleviating neuropathy, especially in patients with
diabetes. The fact that this class of drugs can be used as a
treatment for neuropathy is a clear an obvious indicator that the
drugs do have an effect on pathways in the body that affect
neuropathy. Possibly, the drugs can act in some circumstances to
alleviated neuropathic conditions, while in other circumstances, they
may aggravate or initiate neuropathy. This may be what happened in
some of studies mentioned below -- however, this is pure speculation
on my part, so take it with many, many grains of salt.]
Postgrad Med J. 1987 Mar;63(737):221-2
Guillain-Barre neuropathy during treatment with captopril.
Chakraborty TK, Ruddell WS.
Falkirk and District Royal Infirmary, UK.
"A patient is described who developed acute peripheral neuropathy of
Guillain-Barre type occurring shortly after commencement of captopril
for moderately severe hypertension and resolving after discontinuation
of the drug."
[This report seems to bear a resemblance to your situation, from what
I can tell from the limited summary provided. Note that the symptoms
of neuropathy resolved after discontinuing use of the drug, an option
you may want to discuss with your doctor. ]
BMJ. 1992 Nov 28;305(6865):1332.
Peripheral neuropathy in a patient receiving enalapril.
Hormigo A, Alves M.
Instituto Portugues de Oncologia, Lisbon
[This study appears to be reporting a similar case of neuropathy after
administration of an ACE inhibitor, but in the absence of a report
summary, it is difficult to evaluate. Your doctor may be able to
obtain a copy of the full study.]
Nouv Presse Med. 1981 Apr 30;10(19):1551-5.
Treatment of severe arterial hypertension with captopril
Di Giulio S, Perez-Ramirez JL, Jamoun P, Grunfeld JP, Meyer P.
"Captopril, an inhibitor of the angiotensin-converting enzyme, was
administered for 9 to 13 months to 11 patients with severe arterial
hypertension and/or hypertension resistant to conventional treatments.
The drug had to be discontinued in 2 patients on account of skin rash
or peripheral neuropathy."
[Again, a report of patients reacting to an ACE inhibitor with
symptoms of neuropathy].
I searched two other medical databases in addition to the PubMed
database, but did not uncover any additional articles relevant to the
search terms I described.
In sum, ACE inhibitors appear to play a significant role in
alleviating the symptoms of neuropathy in same patients, especially in
diabetics. However, there are a few scattered reports of patients
reportings the onset of neuropathy after beginning treatment with an
None of the studies I reviewed revealed any connection between
neuropathy and ACE inhibitors as it pertained to patients with Charcot
Marie Tooth disease, although the presence of this disease would
certainly be a factor to consider regarding any neuropathic symptoms.
I hope this information is helpful to you and your doctor in assesing
your current condition. As I said earlier, let me know if there is
anything else I can provide...just post a Request for Clarification to
let me know how I can help.
All the best.